Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 65, NWS Las Vegas, NV

October 19, 2010San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Oct 19, 2010, 4:32 PM PDT for San Bernardino County, California. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2010, 4:32 PM PDT (23:32 UTC)
Expired
Oct 19, 2010, 5:25 PM PDT
In force
53 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Oct 19, 4:40 PM PDTFLASH FLOOD1 W Lenwood, CADEEP WATER FLOWING IN THE STREETS WITH LIMBS AND HAIL IN THE FLOODWATERS. FLOODING STARTED AT AROUND 440 PM AND WAS ONGOING AT 450 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

791 
WGUS55 KVEF 192332
FFWVEF
CAC071-200130-
/O.NEW.KVEF.FF.W.0065.101019T2332Z-101020T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
432 PM PDT TUE OCT 19 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...
  THIS INCLUDES THE LOCATION OF BARSTOW...

* UNTIL 630 PM PDT

* AT 426 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER BARSTOW. A TRAINED 
  SPOTTER REPORTED STREETS BEGINNING TO FLOOD...AND ADDITIONAL HEAVY 
  RAIN WILL CAUSE MORE FLOODING THROUGH 5 PM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEBO CENTER
  AND LENWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES...
DRAINAGE AREAS...HIGHWAYS...STREETS AND LOW WATER CROSSINGS. WHEN YOU
APPROACH FLOOD WATERS...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS
VEGAS.

&&

LAT...LON 3478 11696 3478 11706 3479 11713 3493 11713
      3493 11691 3477 11691 3477 11695

$$

MORGAN
1 follow-up statement
351 
RWUS32 KVEF 200025
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
ISSUED BY NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 PM PDT TUE OCT 19 2010

CAC071-200033-
/O.CAN.KVEF.FF.W.0065.000000T0000Z-101020T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
525 PM PDT TUE OCT 19 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL SAN
BERNARDINO COUNTY...

AT 520 PM PDT...NATIONAL WEATHER SERVICE RADAR INDICATES THAT THE 
STORM THAT WAS PRODUCING HEAVY RAIN AND LARGE HAIL HAS MOVED WEST OF 
BARSTOW. ALTHOUGH SOME STREET FLOODING WAS REPORTED...THE THREAT FOR 
FLASH FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING HAS 
BEEN CANCELED EFFECTIVE AT 520 PM PDT.

&&

LAT...LON 3478 11696 3478 11706 3479 11713 3493 11713
      3493 11691 3477 11691 3477 11695

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 2:08 PM PDT, 2 hours 24 minutes earlier.

Area forecast discussion, Oct 19, 2:08 PM PDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
208 PM PDT TUE OCT 19 2010

.SYNOPSIS...AN AREA OF LOW PRESSURE WILL SLOWLY MOVE INLAND ACROSS
THE DESERT SOUTHWEST THROUGH THURSDAY. THE SYSTEM WILL PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING WITH
MORE WIDESPREAD PRECIPITATION OCCURRING ON WEDNESDAY. SHOWER AND
THUNDERSTORM COVERAGE WILL DECREASE THURSDAY AS THE LOW MOVES INTO
EASTERN ARIZONA. ANOTHER STORM MOVING IN FROM THE WEST WILL KEEP A
CHANCE OF  SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON FRIDAY.
&&

.SHORT TERM...THUNDERSTORM ACTIVITY HAS MAINLY BEEN LIMITED TO SAN
BERNARDINO COUNTY THROUGH EARLY AFTERNOON BUT AS OF 2 PM CUMULUS
DEVELOPMENT WAS INCREASING ACROSS THE REST OF THE AREA WITH SOME
SHOWERS POPPING UP OVER MOHAVE COUNTY. MOISTURE WILL CONTINUE TO
SPREAD INTO THE AREA AS THE CLOSED LOW MOVES INTO NORTHERN BAJA
TONIGHT. SHOWERS WILL BECOME WIDESPREAD OVERNIGHT ROUGHLY FROM LAS
VEGAS SOUTHWARD WITH POPS DECREASING TO THE SINGLE DIGITS ACROSS THE
FAR NORTHERN PART OF THE FORECAST AREA. MOISTURE WILL ROTATE EVEN
FARTHER NORTH WEDNESDAY AS THE LOW MOVES VERY SLOWLY TO NEAR YUMA.
SHOWERS WILL BE LIKELY ACROSS THE SOUTHERN HALF OVER THE FORECAST
AREA TAPERING TO SLIGHT CHANCE ACROSS THE FAR NORTH. WEAK TO MAYBE
MODERATE INSTABILITY WILL LEAD TO GENERALLY ISOLATED THUNDERSTORM
ACTIVITY. SOME NORTHWARD ROTATING BANDS OF HEAVY TO MODERATE RAIN
ARE LIKELY LATER TONIGHT THROUGH WEDNESDAY WHERE A HALF INCH TO ONE
INCH RAINFALL AMOUNTS ARE POSSIBLE. WHILE THAT IS A SIGNIFICANT
AMOUNT OF RAIN...IT WILL FALL OVER A PERIOD OF A FEW HOURS SO ANY
FLOODING WHICH OCCURS WOULD MAINLY BE MINOR NUISANCE TYPE FLOODING
SO A FLASH FLOOD WATCH WAS NOT ISSUED. THE LOW WILL MOVE ACROSS
SOUTHERN ARIZONA WEDNESDAY NIGHT AND THURSDAY WITH SHORTWAVE RIDGING
FOLLOWING BEHIND THURSDAY AFTERNOON. WHILE MUCH OF THE DYNAMIC
FORCING WILL BE OUT OF THE AREA...MOISTURE WILL NOT GET FLUSHED OUT
WELL AND SOME LINGERING SHOWERS AND THUNDERSTORMS WILL STILL BE
POSSIBLE. WHILE THE MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE
TRACK OF THE CLOSED LOW THROUGH THURSDAY...THEY DIVERGE BY FRIDAY
AND MUCH UNCERTAINTY EXISTS. OVERALL WE WILL BE LOOKING FOR SOME
SORT OF OPEN WAVE TO MOVE IN FROM THE WEST KEEPING A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA. THE TIMING AND
STRENGTH OF THIS WAVE REMAIN IN QUESTION. TEMPERATURES WEDNESDAY
WILL BE MUCH BELOW NORMAL UNDER THE INFLUENCE OF THE CLOSED LOW WITH
JUST LIMITED WARMING THURSDAY AND FRIDAY DUE TO THE LINGERING
MOISTURE.

.LONG TERM...MODELS HAVE THEIR DIFFERENCES IN THE EXTENDED
PERIOD...HOWEVER...THERE SEEMS TO BE BETTER AGREEMENT ON THE OVERALL
PATTERN EVOLUTION...WHICH ADDS A LITTLE CONFIDENCE. SATURDAY...WEST
FLOW TRANSITIONS TO NORTHWEST AS TROUGHING DEVELOPS DOWNSTREAM OVER
THE ROCKIES AND RIDGING BUILDS ALONG 30N IN THE EASTERN PACIFIC.
THIS SHOULD BRING A MOSTLY DRY DAY WITH LOTS OF HIGH CLOUDS SPILLING
IN. A VERY DIRTY SHORTWAVE RIDGE BRIEFLY HOLDS SWAY ON SUNDAY BEFORE
A POWERFUL 150+ KNOT JET STREAM SLAMS INTO THE WEST COAST. THIS WILL
BRING INCREASING WINDS MONDAY...ESPECIALLY AT THE HIGHER ELEVATIONS.
THERE WILL ALSO BE PLENTY OF HIGH CLOUDS AND A CHANCE OF PRECIP IN
THE HIGHER ELEVATIONS OF THE SOUTHERN GREAT BASIN. MODEL DISPERSION
INCREASES TUESDAY...WITH SOME SHOWING FAST WEST NORTHWEST FLOW
STAYING IN PLACE THROUGH WEDNESDAY AND OTHERS SHOWING A FLAT RIDGE
STARTING TO BUILD IN FROM THE SOUTH. EITHER SOLUTION WOULD BE MOSTLY
DRY...BUT THE LATTER WOULD RESULT IN FEWER CLOUDS AND WARMER
TEMPERATURES. WENT WITH A BLEND FOR NOW...AS THINGS ARE LIKELY TO
CHANGE QUITE A BIT BETWEEN NOW AND THEN IN SUCH A FAST MOVING
PATTERN.
&&

.AVIATION...FOR MCCARRAN...NORTHEAST WINDS AROUND 10 KT WILL PERSIST
UNTIL AROUND SUNSET...THEN BECOME LIGHT AND VARIABLE. THERE IS ONLY
A VERY SMALL CHANCE OF PRECIP AT OR NEAR THE AIRPORT THIS AFTERNOON
AND EVENING...BUT A FEW SHOWERS AND STORMS WILL DRIFT THROUGH THE
DAGGETT AND BEATTY CORRIDORS. PRECIPITATION WILL INCREASE FROM SOUTH
TO NORTH OVERNIGHT AND INTO WEDNESDAY...WITH PERIODS OF SIGNIFICANT
RAIN AND LOWER CEILINGS POSSIBLE. PRECIP CHANCES WILL DECREASE FROM
THE WEST THURSDAY...BUT LINGER IN THE PEACH SPRINGS AND MORMON MESA
CORRIDORS THROUGH THE DAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A FEW SHOWERS AND THUNDERSTORMS WILL AFFECT THE MOJAVE
DESERT THIS AFTERNOON AND EVENING WHILE THE SOUTHERN GREAT BASIN
REMAINS DRY. RAIN WILL INCREASE FROM SOUTH TO NORTH OVERNIGHT AND
INTO WEDNESDAY...AFFECTING THE ENTIRE AREA...THEN DECREASE FROM WEST
TO EAST WEDNESDAY NIGHT AND THURSDAY. NO SIGNIFICANT WINDS ARE
EXPECTED EXCEPT LOCALLY ERRATIC AND GUSTY NEAR THUNDERSTORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

HARRISON/MORGAN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Oct 19, 4:40 AM PDT, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
440 AM PDT TUE OCT 19 2010

CAZ523>526-200700-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-
440 AM PDT TUE OCT 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR
TODAY...THEN INCREASE INTO COVERAGE AND INTENSITY TONIGHT.
MODERATE TO HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO RUNOFF
PROBLEMS IN NORMALLY DRY WASHES...STREETS...INTERSECTIONS OR LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD PRECIPITATION WILL CONTINUE THROUGH WEDNESDAY.
MODERATE TO HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO RUNOFF
PROBLEMS IN NORMALLY DRY WASHES...STREETS...INTERSECTIONS OR LOW
LYING AREAS.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ519>522-527-NVZ016>022-200700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
440 AM PDT TUE OCT 19 2010 /440 AM MST TUE OCT 19 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE TO CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR
THIS AFTERNOON...THEN BEGIN TO INCREASE IN COVERAGE TONIGHT.
MODERATE TO HEAVY RAIN MAY OCCUR WHICH COULD LEAD TO RUNOFF
PROBLEMS IN NORMALLY DRY WASHES...STREETS...INTERSECTIONS OR LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD PRECIPITATION WILL OCCUR WEDNESDAY. MODERATE TO HEAVY
RAIN MAY OCCUR WHICH COULD LEAD TO RUNOFF PROBLEMS IN NORMALLY DRY
WASHES...STREETS...INTERSECTIONS OR LOW LYING AREAS.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NVZ014-015-200700-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
440 AM PDT TUE OCT 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
NEVADA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH
FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

In the hours before

Local storm report, Oct 19, 2:53 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT TUE OCT 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 W KINGMAN             35.22N 114.12W
10/19/2010  E0.88 INCH       MOHAVE             AZ   TRAINED SPOTTER

            NICKEL SIZE HAIL FELL FROM 240 PM TO 247 PM.

&&

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 8:18 PM PDTAreal Flood AdvisoryVEFSan Bernardino87 min
Oct 19, 4:32 PM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive.